Hail, Crittenden
- When
- March 23, 4:10 PM CST to 4:15 PM CST
- Where
- Crittenden County, 1.13 mi NE of Clarkedale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.313, -90.218
After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability along and south of Interstate 40 ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability along and south of Interstate 40 ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates. These lapse rates combined with deep bulk layer shear, resulted in large hail and damaging winds during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 23, 1:04 PM CST, 3 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 204 PM CDT Sun Mar 23 2025 ...New DISCUSSION... .KEY MESSAGES... Updated at 158 PM CDT Sun Mar 23 2025 - There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out. - Dry conditions and above normal temperatures will prevail for most of the week. - Shower and thunderstorm chances return next weekend. && .DISCUSSION... (This evening through next Saturday) Issued at 158 PM CDT Sun Mar 23 2025 Surface analysis this afternoon places a warm front over portions of southern Missouri and western Kentucky. An occluding cold front is located from western Missouri back into northwest Arkansas and into the Red River valley. Mostly cloudy skies have persisted across the Mid-South today with a few warm advection rain showers occurring below a capping inversion across the area. Temperatures as of 2 PM CDT range from the upper 60s north to the 70s across north Mississippi. Strong to severe thunderstorm potential through this evening remains the primary concern in this afternoon's forecast issuance. Latest early afternoon ACARS sounding near Memphis still shows a capping inversion present in the 800-750 mb layer but has been gradually eroding over the past couple of hours. Latest short-term trends suggest the aforementioned capping inversion should continue to weaken for the remainder of this afternoon as height falls slowly spread across the region into this evening. CAPE values between 1000-1500 J/kg, steep mid-level lapse rates, and decent deep layer shear favor large hail as the primary threat, with a secondary threat for damaging winds. The greatest threat for severe weather still remains mainly between late afternoon through mid evening. Showers and thunderstorms will come to an end behind the front tonight with high pressure returning to the Mid-South through much of the week with above normal temperatures. Long-range deterministic models continue to struggle with a southern stream shortwave trough moving across the Southern Plains late this week and into the Lower Mississippi Valley by this weekend. The GFS is the more progressive outlier compared to the ECMWF and Canadian solutions. An ensemble blend seems reasonable at this time and no changes were made to long term rain chances. && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Sun Mar 23 2025 Timing of convection will be the main forecast challenge during this TAF period. Currently, a mix of VFR/MVFR ceilings prevail across the terminals with gusty south southwesterly winds in place. Some warm air advection showers have developed and this trend should continue into the afternoon. The most likely timing for thunderstorms will be later this afternoon at JBR...late afternoon/early evening at MEM/MKL...and later this evening at TUP. Once thunderstorms exit the area, generally VFR conditions with relatively light winds can be expected overnight into Monday. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...CJC AVIATION...TAB
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025
ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.
&&
LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJThe Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Downed powerlines from strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246614, 1246615.